|Atripla and Isentress
Jul 21, 2009
My doc put me on atripla and Isentress after being on Trizivir for seven years. The last five years on Trizivir I was showing a VL... not to high.. like 5000.. but my cd4 continued to climb from 200 to 1000 cd4 and my working percent always was still going up. and my percent was about 33 when I switched. Should I have switched? I take atripla Isentress... after one month I was undetectable. After two more months we dropped the Isentress... six months later I had a vl of 30000 and my Cd4 were still about a 1000....we added isentress again and three weeks later my vl is 820 cd4 1044 and percent is 31. I have been missing doses... at least one a week... sometimes two.
Response from Dr. Sherer
No matter which drugs you are on, they will not work properly unless they are taken regularly and faithfully without fail as prescribed. I urge you to take the issue of adherence as the most important that you face, rather than the choice of drugs, and to talk to your doctor about how to rigorously ensure that you take all of your medications as prescribed. This is an urgent matter for your health, and far more important that which regimen you are taking.
I agree with your doctor's decision to switch from the 3 NRTI regimen of Trizivir, though I hear that it had durable benefits for you. You have probably developed some NRTI resistance, since you were viremic for a prolonged period of time on this regimen. In the best study of Trizivir resistance, after one year of prolonged viremia about 50% of patients had only one or no resistance mutations, and the others had 1 or more TAMS (tymidine analogue mutations) along with the M184V mutation, which is the signature mutation for lamivudine (Epivir). You should talk with your doctor about the results of your resistance test, if one was available to you both.
Your doctor may have chosen to add Isentress due to the above concern for resistance among NRTIs. If you have some NRTI resistance, the effectiveness of Atripla, which is tenofovir + emtricitabine + efavirenz, may have been compromised, and so Atripla alone may not have been enough to control the virus.
You should also talk to your doctor about your current status and your next options. It is good that your viral load is much lower, <1,000 c/ml, though the best level to achieve is below the level of detection, i.e. <50-75 c/ml. You and your doctor can repeat your lab tests to see if you have achieved this threshold, or if additional changes in your regimen are necessary. Because your CD4 cell count has been high, you and your doctor have time to understand your situation and make the best next choice.
But I will end as I began: These choices are meaningless unless you find a way to re-structure your life to take all of your meds exactly as prescribed, on time, without fail. Your life literally depends on you getting this right this time. I urge you not to let the lapses in medication adherence continue.
Isentress (raltegravir) is a potent and effective new drug, but it is NOT a super drug. It is quite susceptible to drug resistance if it is exposed to uncontrolled viremia for prolonged periods of time. If your viral load does rise above 1,000 c/ml, you and your doctor can get a resistance test, look for drug resistance to your 4 drugs, and make choices for the next regimen.
Is this possible
Severe Rash from Atripla
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.